Medical questions & health advice by board certified doctors
"Why do I have a red rash on my face?"
I am a 32 year old Chinese female, and started using Refresh Plus eye drops after Lasik surgery, and these "natural tears" sometimes run down my face. I have gotten a red itchy rash in the place where the tears touched my face. Aren't these supposed to be "natural tears"? Why are they causing me to break out? What can I do about this?
Though many products frequently use the term "natural" this does not necessarily mean that you can't have an allergic reaction to them. In fact, poison ivy and poison oak both of which are “natural” can cause a very significant allergic reaction. So in the end, whether a product is natural or not, does not bear on whether it can cause an allergic reaction. It is true that some products are designed by manufacturers with the intent of being “hypoallergenic” or less likely to cause a reaction, but the truth is that almost any product can cause a one. In general, allergic reactions are caused when the body’s immune system is activated after sensing as a foreign substance. Normally, this reaction is healthy and keeps dangerous substances such as bacteria, viruses, etc at bay. But when the body reacts to substances that are not dangerous this is called a hypersensitivity reaction. Some substances are more likely to be misinterpreted as foreign bodies than others and so companies attempt to avoid using these in their products. Everyone’s immune system is slightly different and so it is almost impossible to make a product that no one will be allergic to. Once you have identified a product as causing an allergic reaction, the best way to stop it is to avoid the product all together. You should try other tear drops until you find one that does not cause an allergic reaction for you. Your eye doctor can give you the best advice about which other products are less likely to cause a reaction.
Need more info?See an ophthalmologist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.